Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 55, NWS Norman, OK

April 11, 2001Dewey County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 11, 2001, 1:22 AM CDT for Dewey County, Woodward County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 11, 2001, 1:22 AM CDT (06:22 UTC)
Expired
Apr 11, 2001, 2:00 AM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dewey County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 108 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 12:00 AM CDTTornado WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

580 
WUUS54 KOUN 110623
SVROKC
OKC043-153-110700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
122 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTHWEST OKLAHOMA
  WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 200 AM CDT

* AT 122 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
  MILES SOUTHWEST OF MUTUAL...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE CESTOS...MUTUAL AND QUINLAN

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE
IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A
TORNADO IS SIGHTED.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3632 9932 3603 9929 3605 9896 3650 9897

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 8:35 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 10, 8:35 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT TUE APR 10 2001

00Z OUN SOUNDING SHOWS CAPPING INVERSION BETWEEN 85H AND 7H
BUT WITH STRONG DYNAMICS APPROACHING THE AREA LATER TONIGHT...SURFACE
BASED CONVECTION SHOULD NOT BE A PROBLEM.  MID LEVEL RETURNS THIS
EVENING HAVE BEEN ASSOCIATED WITH SHOWERS AND SOME THUNDER ACROSS
SOUTHEAST ZONES.  STILL MAIN SHOW WILL BE TO OUR WEST TONIGHT.

CONVECTION IS BECOMING BETTER ORGANIZED SOUTHEAST OF LBB AS WELL AS
IN THE TEXAS PANHANDLE.  WOULD IMAGE TORNADO THREAT WILL BE GREATEST
NEXT 3 TO 4 HOURS BEFORE WIND PROFILE BECOMES MORE LINEAR...WITH
SQUALL LINE ALONG PACIFIC FRONT.

VISIBLE IMAGES EARLY IN THE SHIFT ALONG WITH SURFACE OBS SUGGEST THAT
BLOWING DUST POTENTIAL MAY BE GREATER WITH THIS SYSTEM OUT WEST
COMPARED WITH SYSTEM LAST FRIDAY.  WITH ZONE UPDATE MAY INCLUDE CHANCE
FOR BLOWING DUST LATER TONIGHT AND WEDNESDAY.

LOOKS LIKE BEST CHANCE FOR SEVERE WILL BE BETWEEN 10 PM AND 1 AM ACROSS
WESTERN ZONES AND AFTER MIDNIGHT ACROSS CENTRAL SECTIONS.

.OUN...
OK...WIND ADVISORY LATE TONIGHT
OKZ004>006-009>011-014>017-021>023-033>038-044.
TX...WIND ADVISORY LATE TONIGHT TXZ083>090.

In the hours before

Local storm report, Apr 11, 1:01 AM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
101 AM CDT WED APR 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    4 NW FORT COBB            OK   62 MPH WIND GUST
04/11/01   CADDO                          MEASURED BY OKLAHOMA
                                          MESONET

1220 AM    3 SSE MARSHALL            OK   71 MPH WIND GUST
04/11/01   LOGAN                          REPORTED BY OKLAHOMA
                                          MESONET

LINDLEY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 1:44 AM CDTTornado WarningOUNGarvin, McClain31 min
Apr 11, 1:56 AM CDTTornado WarningOUNPottawatomie34 min
Apr 11, 2:17 AM CDTTornado WarningOUNPottawatomie28 min
Apr 11, 2:56 AM CDTTornado WarningOUNPottawatomie, Seminole34 min
Apr 11, 3:58 AM CDTTornado WarningOUNLove32 min
Apr 11, 4:41 AM CDTSevere Thunderstorm WarningOUNCoal, Pontotoc34 min
Apr 11, 5:05 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston25 min
Apr 11, 5:12 AM CDTSevere Thunderstorm WarningOUNHughes33 min
Apr 11, 5:30 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.